Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 18, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at May 31, 2020, 10:01 AM CDT for 5 counties in North Dakota. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2020, 10:01 AM CDT (15:01 UTC)
- Expired
- May 31, 2020, 8:00 PM CDT
- In force
- 10 hr
- Issued by
- NWS Bismarck, ND
Counties Burke County, ND, Divide County, ND, McKenzie County, ND, Mountrail County, ND, Williams County, ND
The radar
The Minot AFB radar (KMBX), 161 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 3.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2001 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
043 WWUS73 KBIS 311501 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 1001 AM CDT Sun May 31 2020 NDZ001-002-009-010-017-312315- /O.NEW.KBIS.WI.Y.0018.200531T1501Z-200601T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, and Watford City 1001 AM CDT Sun May 31 2020 /901 AM MDT Sun May 31 2020/ ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Southeast winds sustained at 25 to 35 mph with gusts up to 45 mph. * WHERE...Divide, Burke, Williams, Mountrail and McKenzie Counties. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
2 follow-up statements
476 WWUS73 KBIS 311947 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 247 PM CDT Sun May 31 2020 NDZ001-002-009-010-017-010100- /O.CON.KBIS.WI.Y.0018.000000T0000Z-200601T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, and Watford City 247 PM CDT Sun May 31 2020 /147 PM MDT Sun May 31 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING... * WHAT...Southeast winds sustained at 25 to 35 mph with gusts up to 50 mph. * WHERE...Divide, Burke, Williams, Mountrail and McKenzie Counties. * WHEN...Until 8 PM CDT /7 PM MDT/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Hollan
587 WWUS73 KBIS 010106 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 806 PM CDT Sun May 31 2020 NDZ001-002-009-010-017-010215- /O.EXP.KBIS.WI.Y.0018.000000T0000Z-200601T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, and Watford City 806 PM CDT Sun May 31 2020 /706 PM MDT Sun May 31 2020/ ...WIND ADVISORY HAS EXPIRED... Strong southeast winds will continue to slowly diminish this evening. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at May 31, 9:16 AM CDT, 45 minutes earlier.
Area forecast discussion, May 31, 9:16 AM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 916 AM CDT Sun May 31 2020 .UPDATE... Issued at 915 AM CDT Sun May 31 2020 For this update, more detail was added to PoPs for tonight. The general idea remains that a broken line of widely scattered thunderstorms will move from west to east across the state this evening through tonight, with the severe threat remaining confined to the far west in the evening. Speaking of the severe threat, SPC has upgraded to a Slight Risk for southwest into west central North Dakota. This upgraded area corresponds well to an enhanced area of deep layer shear that is forecast to develop. An interesting development in the initial analysis of 12Z model data is that both RAP and HRRR soundings show erosion of the capping inversion late this afternoon at Baker, MT. Meanwhile, the capping inversion holds strong just down the road at Bowman. The takeaway from this is that surface based convection may occur in the vicinity of the ND/MT border, which would likely increase chances for severe weather in western North Dakota. Of particular concern is that storms will be high based with models showing inverted-v soundings, suggesting severe downdraft potential with any surface based storm. Will wait until the 12Z HREF arrives before making adjustments to our messaging. UPDATE Issued at 623 AM CDT Sun May 31 2020 Current forecast looks good so far. Breezy today, increasing chances for thunderstorms starting late this afternoon southwest, then statewide tonight. There is a marginal threat for severe weather this evening west, primarily strong winds to 60 mph, a few may have large hail. && .SHORT TERM...(Today and tonight) Issued at 304 AM CDT Sun May 31 2020 With a trough in Montana approaching North Dakota and surface high pressure centered over the eastern Dakotas and Minnesota, we feel confident today will be breezy across west and central North Dakota, but below wind advisory criteria of 40 mph. A shortwave will start breaking down the h500 ridge across eastern Montana and Wyoming late today, and this will support some scattered thunderstorms late this afternoon west, and this evening further east. A Marginal severe weather threat exists across western North Dakota, but with a capping inversion/elevated mixed layer in place, there remains some uncertainty. By late afternoon elevated Cape is available above the inversion, suggesting any storms that form over the state would be high based. However the HREF ensemble storm attributes show a possible severe storm scenario for North Dakota, consisting of thunderstorms forming across the high plains of Montana and moving into North Dakota. Then if linear upscale growth occurs, a line of storms could move into the state bringing severe wind potential as it moves east. Several CAM models show this as a possible scenario, and even the NAM and GFS models show a long track of QPF across southwest North Dakota and northern South Dakota in the evening. This all depends on the ability of the storms to overcome the capping, which is strong, so uncertainty remains as to the severe potential. We expect some high clouds with sunshine today, then increasing clouds by this afternoon and evening. Highs today will be mostly in the 70s, with some middle 80s far west. Lows tonight in the 50s to lower 60s. .LONG TERM...(Monday through Saturday) Issued at 304 AM CDT Sun May 31 2020 With the breakdown of the h500 ridge across the central CONUS, the first half of the extended period will see a fast west to east h500 flow bringing several shortwaves though the Northern plains. The current timing has these features moving through Monday night into Tuesday and another Wednesday night into Thursday. We expect widely scattered thunderstorms with both. This will be followed by the development of a significant h500 trough across the southwest US by Friday, that then moves northeast resulting in a negatively tilted h500 lifting trough that could bring a much more active showers and thunderstorm pattern to the northern plains by next weekend. Temperatures through much of the extended will be in the 70s and lower 80s, although warmer temperatures, perhaps close to 90, may be possible by next weekend as a ridge builds over the central US in response to the upstream trough. It should be pointed out the GFS remains the more aggressive model in developing this trough further east into the intermountain region, then the high plains of Montana and Wyoming by Saturday. The ECMWF is holds the trough much further west, which would be warmer and dryer for North Dakota. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 623 AM CDT Sun May 31 2020 Hazards to aviation include MVFR conditions if clouds, as well as scattered thunderstorms this evening. Moderate southeast winds to 30 kts today also. A trough of low pressure and associated warm front will be the focus for scattered thunderstorms this evening. We kept the storms in the vicinity due to uncertainty in timing. Conditions becoming mvfr KBIS-KJMS after 02z in clouds. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Hollan SHORT TERM...WAA LONG TERM...WAA AVIATION...WAA
Hazardous weather outlook, May 31, 9:19 AM CDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 919 AM CDT Sun May 31 2020 NDZ001-002-009>011-017-021-011430- Divide-Burke-Williams-Mountrail-Ward-McKenzie-McLean- 919 AM CDT Sun May 31 2020 /819 AM MDT Sun May 31 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and south central North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible this evening. A few storms could be severe with large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ018>020-031>034-040>045-011430- Dunn-Mercer-Oliver-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 919 AM CDT Sun May 31 2020 /819 AM MDT Sun May 31 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Thunderstorms are possible this evening. A few storms could be severe with large hail and strong wind gusts. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms are possible Monday night into Tuesday morning. A few storms could be severe with large hail and strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-012-013-022-023-025-035>037-046>048-050-051-011430- Renville-Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster- Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 919 AM CDT Sun May 31 2020 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Hollan
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.